Eigenvalue bounds for compressible stratified magnetoshear flows varying in two transverse directions

Research output: Contribution to journalArticleResearchpeer-review

1 Citation (Scopus)


Three eigenvalue bounds are derived for the instability of ideal compressible stratified magnetohydrodynamic shear flows in which the base velocity, density and magnetic field vary in two directions. The first bound can be obtained by combining the Howard semicircle theorem with the energy principle of the Lagrangian displacement. Remarkably, no special conditions are needed to use this bound, and for some cases, we can establish the stability of the flow. The second and third bounds come out from a generalisation of the Miles-Howard theory and have some similarity to the semi-ellipse theorem by Kochar and Jain (J. Fluid Mech., vol. 91, 1979, p. 489) and the bound found by Cally (Astrophys. Fluid Dyn., vol. 31, 1983, p. 43), respectively. An important byproduct of this investigation is that the Miles-Howard stability condition holds only when there is no applied magnetic field and, in addition, the directions of the shear and the stratification are aligned everywhere.

Original languageEnglish
Article numberA55
Number of pages34
JournalJournal of Fluid Mechanics
Publication statusPublished - 17 Jun 2021


  • stratified flows

Cite this